Wyoming, 2013

High Wind in Wyoming, September 29 to 30, 2013

September 29 to 30, 2013 · NWS RIW · 4 events in 4 counties and zones

Strong west to southwest flow aloft generated strong winds in and near the Absaroka Range and in central Wyoming. The strongest winds were in the northern Absaroka Range and the adjacent foothill community of Clark where wind gusts over 90 mph were recorded.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong west to southwest flow aloft generated strong winds in and near the Absaroka Range and in central Wyoming. The strongest winds were in the northern Absaroka Range and the adjacent foothill community of Clark where wind gusts over 90 mph were recorded. Across central Wyoming, wind gusts of around 60 mph were common from the Granite Mountains to Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 29, 2:41 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 29, 2:41 AM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
341 AM MDT SUN SEP 29 2013

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
WEST SOUTHWEST WINDS HAVE BEEN RESPONDING ALONG THE SOUTHERN WIND
CORRIDOR AT PLACES LIKE FALES ROCK AND AT THE HIGH ELEVATIONS. THE
FAST WESTERLY FLOW WILL BE THE DOMINANT FEATURE IN THE AREA WEATHER
THROUGH TUESDAY NIGHT. THE LOW SPINNING OVER 52N/134W OFF THE
BRITISH COLUMBIA COAST WILL FLING A PARADE OF SHORTWAVE TROUGHS
ACROSS OUR CWA THROUGH EARLY THIS WEEK. THE FIRST SUCH FEATURE WILL
CLOSE OFF OVER SASK WHICH WILL DRAG A TRAILING SHORTWAVE TOWARD
WYOMING THIS AFTERNOON. AS THIS FEATURE NEARS...A MOUNTAIN TOP
INVERSION WILL DEVELOP THIS EVENING BUT WILL BE LONGER LIVED IN
CENTRAL WYOMING THAN IN NORTHERN WYOMING WHERE IT WILL NOT SET UP
UNTIL AFTER MIDNIGHT. HOWEVER...A 14C DEGREE 700MB TEMPERATURE
GRADIENT WILL SET UP FROM YNP TO THE ABSAROKAS WHICH WILL ENCOURAGE
GAP FLOW IN THE CODY FOOTHILLS. WE WILL BE UNDERNEATH THE RIGHT
FRONT QUAD OF THE ASSOCIATED JET MAX LATE TONIGHT/MONDAY MORNING
ENCOURAGING DOWNWARD FORCING OF THE 70 TO 80 MPH 700MB OUTBOUND
WINDS ALONG THE EAST SLOPE OF THE DIVIDE. HOWEVER...THERE IS LACK OF
A CRITICAL LAYER TO SUPPORT A TRUE MOUNTAIN WAVE EVENT. WHAT THIS
ALL SPELLS OUT IS HIGH ELEVATION WINDS AND LOWER ELEVATION GAP FLOW
FOR THE EAST SLOPE OF THE WIND RIVER MOUNTAINS AS WELL AS THE
ADJACENT LANDER FOOTHILLS...ESPECIALLY ON THE HIGHER HILLS...AS WELL
AS DUBOIS. ALSO THE ABSAROKA MTNS AND CODY FOOTHILLS INCLUDING CLARK
BECAUSE OF GAP FLOW THROUGH THE CLARKS FORK GAP. WILL HOIST A HIGH
WIND WATCH FOR ZONES 002 AND 003 AS WELL AS ZONES 015...016 AND 018
VALID FOR TONIGHT AND MONDAY MORNING FROM 00Z THROUGH 18Z MONDAY.
WILL ALSO ISSUE A HIGH WIND WATCH FOR THE GREEN MTNS FOR TONIGHT AND
MONDAY AND FOR NATRONA COUNTY INCLUDING CASPER FOR MONDAY AS THE
RIGHT FRONT QUAD OF THE JET MAX SHOVES THE STRONG 700MB WINDS TO THE
SURFACE IN THOSE AREAS DURING THAT TIME FRAME. MET MOS GUIDANCE
ADVERTISES 32 KNOT SUSTAINED WINDS FOR CASPER ON MONDAY. IN THE
MEANTIME THIS WEATHER FEATURE WILL PRODUCE RAIN AND SNOW OVER
NORTHWEST WYOMING DEVELOPING TODAY AND CONTINUING TONIGHT WITH
WESTERLY UPSLOPE FLOW COMBINED WITH VORT ENERGY...MAINLY UP NORTH.
NEGATIVE LIFTED INDICES ARE ALSO PROGGED FOR NW WY TONIGHT.

THEN THE PARENT LOW SPLITS WITH THE SECOND LOW TRAILING ANOTHER
SHORTWAVE TROUGH ACROSS OUR REGION MONDAY FOR A CONTINUATION OF WEST
SOUTHWEST WINDS AND RAIN/SNOW IN THE NORTHWEST WITH THE PRECIP
SPREADING SOUTH INTO FAR WEST CENTRAL WYOMING. EXPECT CLEARING TO
TAKE PLACE MONDAY NIGHT IN THE WEST.

TUESDAY WILL FEATURE BENIGN WEATHER WITH SLIGHTLY COOLER
TEMPERATURES BEHIND MONDAYS SYSTEM AFTER A WARM UP OCCURS TODAY
THROUGH MONDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ANALYSIS OF THE HEMISPHERIC PATTERN STILL SUPPORTS OUR MIDWEEK STORM
EVEN THOUGH EACH MODEL AND EACH MODEL RUN CONTINUES TO CHANGE
SIGNIFICANTLY. NOT SURPRISINGLY THE 00Z ECMWF IS DIGGING THE TROUGH
TO OUR WEST AND CLOSING IT OFF AS IT PASSES JUST TO OUR SW THURSDAY
NIGHT. THE MAJORITY OF THE GFS ENSEMBLES WERE ALSO FURTHER SOUTH
THAN THE OPERATION MODEL AND THE GEM CONTINUED WITH ITS SRN CLOSED
LOW SOLUTION. BASED ON ALL OF THIS...WE ARE KEEPING THE FORECAST AS
IS FOR NOW. FIRST SHORTWAVE AND FRONT MOVE THROUGH ON WEDNESDAY
STILL NOT THAT DISSIMILAR TO LAST WEDNESDAY WITH A CHANCE OF SHOWERS
AS IT MOVES ACROSS. THE BIGGER CHANGES ARE STILL EXPECTED FIRST IN
THE WEST AND FAR NORTH THURSDAY...DROPPING QUICKLY SOUTH LATE IN THE
DAY INTO THE EVENING HOURS WITH THE POTENTIAL FOR RAIN CHANGING TO
SNOW IN THE CENTRAL ZONES ONCE AGAIN. CONFIDENCE NOT AS HIGH YET AS
THIS PAST SYSTEM WITH CONTINUED MODEL INCONSISTENCY EVEN THOUGH THE
'BIG PICTURE' SUPPORTS ANOTHER DIGGING TROUGH. HOPEFULLY WE CAN ZERO
IN ON A FEW MORE DETAILS AGAIN SUNDAY NIGHT. UNTIL THEN...LITTLE
CHANGES OTHER THAN TRYING TO GET A LITTLE BETTER RAIN CHANGING TO
SNOW WORDING ACROSS THE CENTRAL ZONES THURSDAY NIGHT. SYSTEM MOVES
AWAY FRIDAY WITH EXPECTED SHORTWAVE RIDGING ON SATURDAY FOR A MUCH
MILDER DAY. MODELS DIVERGE QUITE A BIT ON SUNDAY WITH THE ECMWF
HAVING A RIDGE HOLDING TO THE WEST WHILE THE GFS PUSHES A DECENT
SHORTWAVE ACROSS THE NRN ROCKIES. GOING WITH A MODEL BLEND FOR NOW
WITH JUST SOME WIND AND A FEW NRN MTN SHOWERS. WE'LL SEE HOW
EVERYTHING LOOKS AGAIN TONIGHT.

&&

.AVIATION.../12Z ISSUANCE/ AREAS OF LLWS WILL BE ENCOUNTERED
ACROSS MUCH OF THE REGION THIS MORNING THROUGH TONIGHT. THE LLWS
WILL BE STRONGEST AND MOST WIDESPREAD ALONG THE EAST SLOPES OF THE
DIVIDE VCNTY KLND-KCOD. SOME MIXING DOWN OF THE WIND TO THE SFC
WILL OCCUR LATER THIS MORNING THROUGH THE AFTERNOON.

WEST OF THE DIVIDE....VFR CONDITIONS WILL PREVAIL THROUGH 18Z
SUNDAY.  AREAS OF MVFR PRECIPITATION AND INCREASING MTN OBSCURATIONS
WILL SPREAD SOUTH TO VCNTY KJAC BY 21Z SUNDAY AND INTO KPNA 00Z-03Z
MONDAY.  SNOW LEVELS WILL REMAIN AROUND 8-8.5KFT THROUGH SUNDAY
NIGHT.

EAST OF THE DIVIDE...VFR CONDITIONS WILL PREVAIL THROUGH THE
PERIOD.

&&

.FIRE WEATHER...
WEST SOUTHWEST WINDS WILL CONTINUE ALONG THE SOUTHERN WIND CORRIDOR
FOR THE NEXT COUPLE OF DAYS. WINDS COULD BECOME ESPECIALLY STRONG
TONIGHT AND MONDAY MORNING ALONG ABSAROKA MOUNTAINS AND THE EAST
SLOPE OF THE WIND RIVER MOUNTAINS AS WELL AS THE ADJACENT FOOTHILLS.
STRONG WINDS ARE ALSO POSSIBLE IN ZONE 289 TONIGHT AND MONDAY AS
WELL AS IN ZONE 280 FOR MONDAY. TEMPERATURES WILL CONTINUE THEIR
WARMING TREND THROUGH MONDAY AND THEN COOLING OFF SLIGHTLY TUESDAY.
PERIODS OF RAIN AND SNOW WILL OCCUR ACROSS FAR WESTERN WYOMING TODAY
THROUGH MONDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THIS EVENING THROUGH MONDAY MORNING
WYZ002-003-015-016-018.

HIGH WIND WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
WYZ019.

HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
WYZ020.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Sep 29, 3:53 AM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
453 AM MDT SUN SEP 29 2013

WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
453 AM MDT SUN SEP 29 2013

...HIGH WIND WATCH FOR TONIGHT AND MONDAY FOR THE EAST SLOPE OF THE
CONTINENTAL DIVIDE AND ADJACENT FOOTHILLS AS WELL AS FOR THE
GREEN MOUNTAINS AND NATRONA COUNTY INCLUDING CASPER...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS ARE POSSIBLE ALONG THE EAST SLOPE OF THE
CONTINENTAL DIVIDE TONIGHT AS WELL AS IN THE ADJACENT FOOTHILLS AND
IN THE GREEN AND RATTLESNAKE MOUNTAINS. PLEASE SEE THE LATEST
CYSNPWRIW STATEMENTS REGARDING THIS POTENTIAL HIGH WIND EVENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY STRONG WINDS ARE POSSIBLE FOR THE EAST SLOPE OF THE
CONTINENTAL DIVIDE AND ADJACENT FOOTHILLS AS WELL AS FOR THE
GREEN MOUNTAINS AND NATRONA COUNTY INCLUDING CASPER. PLEASE SEE THE
LATEST CYSNPWRIW STATEMENTS REGARDING THIS POTENTIAL HIGH WIND
EVENT.

A NEW STORM SYSTEM MAY BRING ANOTHER ROUND OF SNOW TO AREAS WEST OF
THE DIVIDE WEDNESDAY NIGHT INTO THURSDAY BEFORE SHIFTING EAST OF
THE DIVIDE LATE THURSDAY INTO THURSDAY NIGHT. STAY TUNED OVER THE
NEXT FEW DAYS ON THIS POTENTIAL STORM LATE NEXT WEEK.

ANOTHER COLD STORM SYSTEM LOOKS POISED TO DEVELOP OVER THE AREA ONCE
AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THE MAIN BRUNT OF THE
SYSTEM LOOKS TO AFFECT AREAS ALONG AND EAST OF THE DIVIDE THURSDAY
INTO THURSDAY NIGHT WITH COLD RAIN CHANGING TO SNOW. THE STORM HAS
SIMILAR CHARACTERISTICS TO OUR LAST STORM BUT SOME DETAILS ARE
STILL TO BE DETERMINED. STAY TUNED FOR FURTHER STATEMENTS FROM YOUR
NATIONAL WEATHER SERVICE OFFICE IN RIVERTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS GREATER THAN
50 MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
September 29, 6:40 AM MST to September 30, 12:45 AM MST
Where
Cody Foothills forecast zone
Measured
84 kt (97 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Several wind gusts of over 75 mph were recorded near Clark. The strongest recorded gust was 97 mph.

High Wind, Absaroka Mountains

When
September 29, 7:40 AM MST to 12:00 PM MST
Where
Absaroka Mountains forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The weather sensor on Chief Joseph Pass recorded several wind gusts over 75 mph, including a maximum gust of 94 mph.

High Wind, Green Mountains & Rattlesnake Range

When
September 30, 12:10 AM MST to 4:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Many wind gusts over 58 mph were recorded. Some of the highest were 71 mph at Fales Rock and 63 mph at Camp Creek.

High Wind, Natrona County Lower Elevations

When
September 30, 10:00 AM MST to 1:30 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A peak gust to 60 mph was recorded at Twenty Mile Hill. The Casper Airport ASOS clocked a gust of 59 mph shortly after 1200MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472867, 472863, 472875, 472876.